Periodic billiard orbits in right triangles
Annales de l'Institut Fourier, Volume 55 (2005) no. 1, p. 29-46

There is an open set of right triangles such that for each irrational triangle in this set (i) periodic billiards orbits are dense in the phase space, (ii) there is a unique nonsingular perpendicular billiard orbit which is not periodic, and (iii) the perpendicular periodic orbits fill the corresponding invariant surface.

Il y a un ensemble ouvert de triangles rectangles tels que pour chaque triangle irrationnel dans cet ensemble : (i) les trajectoires du billard sont denses dans l'espace des phases, (ii) il y a une seule trajectoire perpendiculaire du billard, qui est non singulière, et qui n'est pas périodique, (iii) les trajectoires perpendiculaires qui sont périodiques remplissent la surface invariante correspondante.

DOI : https://doi.org/10.5802/aif.2088
Classification:  37C27,  37E05,  37B99
Keywords: Polygonal billiard, periodic orbits, symmetries
@article{AIF_2005__55_1_29_0,
     author = {Troubetzkoy, Serge},
     title = {Periodic billiard orbits in right triangles},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {55},
     number = {1},
     year = {2005},
     pages = {29-46},
     doi = {10.5802/aif.2088},
     zbl = {1063.37022},
     mrnumber = {2141287},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2005__55_1_29_0}
}
Troubetzkoy, Serge. Periodic billiard orbits in right triangles. Annales de l'Institut Fourier, Volume 55 (2005) no. 1, pp. 29-46. doi : 10.5802/aif.2088. http://www.numdam.org/item/AIF_2005__55_1_29_0/

[BGKT] M. Boshernitzan; G. Galperin; T. Krüger; S. Troubetzkoy Periodic billiard orbits are dense in rational polygons, Trans. AMS, Tome 350 (1998), pp. 3523-3535 | Article | MR 1458298 | Zbl 0910.58013

[Bo] M. Boshernitzan Billiards and rational periodic directions in polygons, Amer. Math. Monthly, Tome 99 (1992), pp. 522-529 | Article | MR 1166001 | Zbl 0776.58034

[CHK] B. Cipra; R. Hanson; A. Kolan Periodic trajectories in right triangle billiards, Phys. Rev., Tome E52 (1995), pp. 2066-2071 | MR 1388476

[Ga] G. Galperin Non-periodic and not everywhere dense billiard trajectories in convex polygons and polyhedrons, Comm. Math. Phys., Tome 91 (1983), pp. 187-211 | Article | MR 723547 | Zbl 0529.70001

[GSV] G. Galperin; A. Stepin; Ya. Vorobets Periodic billiard trajectories in polygons: generating mechanisms, Russian Math. Surveys, Tome 47 (1992), pp. 5-80 | Article | MR 1185299 | Zbl 0777.58031

[GT] E. Gutkin; S. Troubetzkoy Directional flows and strong recurrence for polygonal billiards, Proceedings of the International Congress of Dynamical Systems, F. Ledrappier et al. eds., Montevideo, Uruguay (1996), pp. 21-45 | Zbl 0904.58036

[Gu1] E. Gutkin Billiard in polygons, Physica, Tome D19 (1986), pp. 311-333 | MR 844706 | Zbl 0593.58016

[Gu2] E. Gutkin Billiard in polygons: survey of recent results, J. Stat. Phys., Tome 83 (1996), pp. 7-26 | Article | MR 1382759 | Zbl 1081.37525 | Zbl 01554065

[GZ] G. Galperin; D. Zvonkine Periodic billiard trajectories in right triangles and right-angled tetrahedra, Regular and Chaotic Dynamics, Tome 8 (2003), pp. 29-44 | Article | MR 1963966 | Zbl 1023.37021

[KH] A. Katok; B. Hasselblatt Encyclopedia of Mathematics and its Applications, Cambridge University Press Tome 54 (1995) | MR 1326374 | Zbl 0878.58020

[Ma] H. Masur Closed trajectories of a quadratic differential with an application to billiards, Duke Math. J., Tome 53 (1986), pp. 307-313 | MR 850537 | Zbl 0616.30044

[MT] H. Masur; S. Tabachnikov Rational billiards and flat structures, North-Holland (Handbook of dynamical systems) Tome 1A (2002), pp. 1015-1089 | Zbl 1057.37034

[Ru] T. Ruijgrok Periodic orbits in triangular billiards, Acta Physica Polonica, Tome B22 (1991), pp. 955-981

[ST] J. Schmeling; S. Troubetzkoy Inhomogeneous Diophantine approximation and angular recurrence for polygonal billiards, Math. Sb., Tome 194 (2003), pp. 295-309 | Article | MR 1992153 | Zbl 1043.37028

[Ta] S. Tabachnikov Billiards, Soc. Math. France, Panoramas et Synthèses (1995) | MR 1328336 | Zbl 0833.58001

[Tr] S. Troubetzkoy Recurrence and periodic billiard orbits in polygons, Regul. Chaotic Dyn., Tome 9 (2004), pp. 1-12 | Article | MR 2058893 | Zbl 1049.37024